Nicotine May Help Tourette's Patients

Liz is a staff writer for Science.

WASHINGTON, D.C.--A little nicotine may go a long way toward improving the lives of people with a disease called Tourette's syndrome. Small doses of nicotine can boost the effect of other drugs, allowing patients to lower their dose, neuroscientist Paul Sanberg of the University of Florida, Tampa, reported 21 February at the annual meeting of the American Association for the Advancement of Science, which publishes ScienceNOW.

People with Tourette's syndrome have verbal and muscular tics; they shrug, wave, grimace, or shake their head uncontrollably, and may bark or occasionally blurt out curses. Many of the some 100,000 U.S. children with this syndrome take small doses of powerful antipsychotic drugs such as haloperidol to control these symptoms. But the drugs also slow thinking and movement, and have other serious side effects such as dizziness, headache, and dehydration.

Over the past decade, Sanberg and others had gathered anecdotal evidence that low doses of nicotine from patches or gum improve the tic-calming potential of other drugs, an effect also seen in rats. These observations suggested that children could cut their total drug intake by adding just a little nicotine to their regimen. "We're not talking about tobacco," Sanberg emphasizes.

To test that hypothesis, Sanberg and his colleagues enrolled 70 children aged 8 to 17 in a double-blind trial; half of them wore skin patches releasing 7 milligrams of nicotine a day for 8 weeks, while the other half wore placebo patches. All continued to take their medication. The first group behaved much more normally, having fewer tics and verbal outbursts, Sanberg reported. Even when the participants' haloperidol dose was lowered midway through study, "the level of improvement was maintained." Sanberg declined to reveal details of the study because the data have not yet been published.

The study did not suggest that the children become addicted to nicotine, nor has any previous trial. But there were minor side effects, such as upset stomach and itching caused by the patch. Sanberg and others are now trying to find nicotinelike substances without these side effects that could be taken orally.

The medical community has been eagerly awaiting the data, says Gerald Erenberg, a pediatric neurologist at the Cleveland Clinic Foundation in Ohio. But "because nicotine has been looked at as such a villain, we're conservative about the results," he says. Erenberg says he hopes the study will be replicated by other researchers.

Posted in Health, Brain & Behavior